Adverse Reaction to Intravenous Glycopyrrolate In a 40-year-old Woman Undergoing Trismus Release for Noma-related Cheek Defects: A Case Report

View at publisher
Authors: Muhammad Abdullahi, Jika Mohammed, Ibrahim Salim Abdullahi
Cited by: 0

Abstract

Noma (cancrum oris) is a fulminant orofacial gangrene predominantly affecting malnourished children in low-resource settings, often resulting in trismus and severe facial deformities. A 40-year-old otherwise healthy woman developed acute fainting, severe epigastric pain, profuse sweating, and dizziness immediately after intravenous glycopyrrolate 0.2 mg premedication for trismus release. Symptoms resolved spontaneously within 15 minutes without pharmacological intervention. Vital signs, ECG, and laboratory investigations were normal. The procedure was postponed; one week later, atropine 0.5 mg was used as an alternative antisialogogue, enabling uneventful asleep fiberoptic intubation and successful surgery. The patient recovered fully and was discharged on postoperative day 14. This case highlights a rare, self-limiting adverse reaction to glycopyrrolate and underscores the importance of vigilant monitoring and availability of alternative anticholinergics in managing difficult airways associated with NOMA sequelae

Fields of Study & Subjects

Anesthesia and Sedative Agents Airway Management and Intubation Techniques Otolaryngology and Infectious Diseases

Publication details

Journal / source
Case Reports and Series in Medicine.
Volume
3
Issue
1
Pages
6–6
Publication date
1 January 2026